Alert archive / Wisconsin / Wind Chill Advisories in 2011

Wind Chill Advisory 22, NWS La Crosse, WI

February 10, 20117 counties in Minnesota; 13 counties in Wisconsin; 8 counties in Iowa

NWS La Crosse, WI issued this wind chill advisory at Feb 10, 2011, 3:40 AM CST for 7 counties in Minnesota; 13 counties in Wisconsin; 8 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2011, 3:40 AM CST (09:40 UTC)
Expired
Feb 10, 2011, 10:00 AM CST
In force
6 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WWUS43 KARX 100940
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
340 AM CST THU FEB 10 2011

...BITTER COLD THIS MORNING...

.TEMPERATURES IN THE TEENS TO SINGLE DIGITS BELOW ZERO CAN BE
EXPECTED FOR THE EARLY MORNING HOURS. LIGHT WINDS OF ONLY 4 TO 8
MPH WILL BE ENOUGH TO MAKE IT FEEL COLDER...PRODUCING WIND CHILLS
OF 20 TO 25 BELOW. CONDITIONS WILL IMPROVE BY MID TO LATE MORNING
AS TEMPERATURES SLOWLY WARM. 

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101600-
/O.NEW.KARX.WC.Y.0022.110210T0940Z-110210T1600Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
340 AM CST THU FEB 10 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. 


* DANGEROUS COLD CAN BE EXPECTED THROUGH LATE MORNING.

* WIND CHILLS WILL RANGE FROM 20 TO 25 BELOW. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE
OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

RIECK

WEATHER.GOV/LACROSSE
2 follow-up statements
032 
WWUS43 KARX 101303
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
703 AM CST THU FEB 10 2011

...BITTER COLD THROUGH MID MORNING...

.TEMPERATURES HAVE BOTTOMED OUT IN THE TEENS BELOW ZERO...WITH
SOME SHELTERED LOW LYING AREAS IN WESTERN WISCONSIN FALLING OFF
INTO THE MID 20S BELOW. LIGHT WINDS OF ONLY 4 TO 8 MPH WILL BE
ENOUGH TO MAKE IT FEEL COLDER...PRODUCING WIND CHILLS OF 20 TO 30
BELOW. CONDITIONS WILL IMPROVE BY MID TO LATE MORNING AS
TEMPERATURES SLOWLY WARM.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101600-
/O.CON.KARX.WC.Y.0022.000000T0000Z-110210T1600Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
703 AM CST THU FEB 10 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* DANGEROUS COLD CAN BE EXPECTED THROUGH MID MORNING.

* WIND CHILLS WILL RANGE FROM 20 TO 30 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...
MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

RIECK

WEATHER.GOV/LACROSSE
722 
WWUS43 KARX 101601
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CST THU FEB 10 2011

...TEMPERATURES WARMING AND WIND CHILLS NO LONGER DANGEROUS...

.TEMPERATURES WERE WARMING OUT OF THE 10 TO 20 BELOW ZERO RANGE
THIS MORNING AND WIND CHILLS WERE WARMING OUT OF THE DANGEROUS RANGE
AS WELL. THEREFORE THE WIND CHILL ADVISORY WILL BE ALLOWED TO
EXPIRE AT 10 AM. TEMPERATURES WILL STILL BE BELOW NORMAL FOR EARLY
FEBRUARY AND APPROPRIATE CLOTHING SHOULD BE WORN TO COVER EXPOSED
SKIN FROM THE COLD. 

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101715-
/O.EXP.KARX.WC.Y.0022.000000T0000Z-110210T1600Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1001 AM CST THU FEB 10 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

* WIND CHILL VALUES HAVE WARMED OUT OF THE DANGEROUS RANGE. 

$$

BAUMGARDT

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 2:15 PM CST, 13 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 2:15 PM CST, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CST WED FEB 9 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY

DATA ANALYSIS THIS AFTERNOON FEATURES SURFACE HIGH PRESSURE RIDGE
OVER THE CENTRAL/NORTHERN PLAINS WITH WITH A SURFACE COLD FRONT
DEPARTING EAST OF THE AREA OVER THE GREAT LAKES REGION. PRESSURE
GRADIENT BETWEEN THESE TWO SYSTEMS PRODUCING WEST WINDS IN THE 5-10
MPH/GUST 15 MPH RANGE ACROSS THE AREA WITH WITH TEMPERATURES AT 2 PM
IN THE SINGLE DIGITS ABOVE ZERO DESPITE MOSTLY SUNNY SKIES.

09.12Z NCEP DETERMINISTIC MODEL SUITE/09.15Z SREF IN REASONABLE
AGREEMENT PERTAINING TO OVERALL SYNOPTIC PATTERN THROUGH THE SHORT
TERM PERIOD.

THE RIDGE OF HIGH PRESSURE OVER THE PLAINS WILL BUILD EAST OVER THE
AREA THIS EVENING/OVERNIGHT WITH MOSTLY CLEAR SKIES. THIS SHOULD
ALLOW FOR RAPID DECOUPLING AFTER SUNDOWN WITH NEARLY CALM/LIGHT
WINDS EXPECTED THROUGH THE OVERNIGHT HOURS. WITH THIS IN
MIND...WINDS BELOW 4 MILES AN HOUR SHOULD NEGATE THE NEED FOR A
WIND CHILL ADVISORY. HOWEVER...VERY FRIGID AMBIENT AIR TEMPERATURES
STILL EXPECTED WITH PLENTY OF RADIATIONAL COOLING IN CLEAR/CALM
CONDITIONS. WITH 0.5-1.0KM TEMPERATURES 0F MINUS 15 TO
20C...EXPECTING OVERNIGHT LOWS TO DIP INTO THE TEENS BELOW ZERO WITH
A COUPLE FAVORED LOW/COLD SPOTS PERHAPS IN THE LOW 20S BELOW.

AFTER A FRIGID START TO THURSDAY...THE RIDGE AXIS SLIDES EAST OF THE
AREA WHILE A WARM FRONT APPROACHES FROM THE NORTHERN PLAINS. WITH
MOSTLY SUNNY CONDITIONS EXPECTED THROUGH THE MAJORITY OF THE DAY AND
925-850MB TEMPERATURES WARMING INTO THE -14 TO -12C RANGE...EXPECT
HIGHS TO MAKE IT INTO THE TEENS DESPITE MORNING LOWS IN THE
TEENS/LOWER 20S BELOW ZERO.

THURSDAY NIGHT/FRIDAY...THE COMBINATION OF A WEAK MID-LEVEL
SHORTWAVE TROUGH AND SURFACE WARM FRONT APPROACHING/MAKING PASSAGE
THROUGH THE WILL PRODUCE INCREASING CLOUDS AND A SLIGHT CHANCE OF
LIGHT SNOW. WILL HAVE TO KEEP AN EYE ON FRIDAY AFTERNOON WITH LOSS
OF ICE IN THE CLOUD LAYER. THIS MAY LEAD TO SOME LIGHT FREEZING
DRIZZLE AS HIGHS TOP OFF IN THE MID-UPPER 20S. MAIN FACTOR TO KEEP AN
EYE ON WILL BE AMOUNT OF COLUMN SATURATION IN WARM AIR
ADVECTION/ISENTROPIC UPGLIDE WHICH IS NOT OVERLY IMPRESSIVE AT THIS
TIME.

FRIDAY NIGHT THROUGH SATURDAY...MODELS BRING ANOTHER WEAK MID-LEVEL
WAVE FROM SASKATCHEWAN CANADA SOUTHEASTWARD ACROSS NORTHERN MN/WI
AND UPPER MI. APPEARS MOST OF THE FORCING/ASSOCIATED PRECIPITATION
WITH THIS SYSTEM WILL REMAIN NORTH OF THE FORECAST AREA...SO WILL
KEEP DRY FOR NOW. OTHERWISE...INCREASING WARM AIR ADVECTION AHEAD OF
THIS WAVE PUSHES 925MB TEMPERATURES INTO THE ZERO TO PLUS 5C RANGE
BY SATURDAY AFTERNOON. AT THE SAME TIME...A FAIR AMOUNT OF STRATUS
SHOULD BE PRESENT ACROSS THE AREA WITH WARM AIR ADVECTION ACROSS THE
SNOWPACK OVER THE PLAINS/UPPER MISSISSIPPI RIVER VALLEY. WITH THIS
IN MINDS...LOOKING FOR HIGHS ON SATURDAY TO TOP OFF IN THE LOWER/MID
30S.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

09.12Z GFS/ECMWF  SHOWING PRETTY GOD AGREEMENT EARLY ON WITH SOME
DIFFERENCES IN THE STRENGTH OF THE RIDGE ACROSS THE CENTRAL CONUS
TOWARD THE END THE PERIOD. GRIDS REFLECT A COMPROMISE BETWEEN THE
COOLER/WETTER LOOK OF THE GFS AND WARMER/DRIER ECMWF.

IN MORE DETAIL...THE ECMWF/GEM...AND MORE-SO THE GFS SHOW ANOTHER
MID-LEVEL SHORTWAVE TROUGH MOVING SOUTHEAST ACROSS THE AREA SUNDAY.
THERE IS ENOUGH OF A FORCING SIGNAL TO WARRANT A SLIGHT CHANCE OF
SNOW MAINLY NORTH OF I-94. OTHERWISE...HIGHS ON SUNDAY SHOULD PUSH
INTO THE MID/UPPER 30S. NORTHWEST FLOW ALOFT WITH WEAK EMBEDDED
SHORTWAVE TROUGHS WILL CONTINUE TO WARRANT LOW-END PRECIPITATION
CHANCES ACROSS PORTIONS OF THE AREA SUNDAY NIGHT/MONDAY. FOR MONDAY
NIGHT THROUGH TUESDAY...BOTH THE GFS/ECMWF SHOW BUILDING RIDGE INTO
THE CENTRAL CONUS FOR DRY CONDITIONS WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES. AS ALLUDED TO IN THE MODEL COMPARISON
DISCUSSION...GFS/ECMWF START TO DIVERGE A BIT FOR TUESDAY
NIGHT/WEDNESDAY. THE ECMWF MAINTAINS A STRENGTHENING RIDGE OVER THE
CENTRAL CONUS WHILE THE GFS WANTS TO BRING A WEAKENING SHORTWAVE
TROUGH THROUGH THE RIDGE. RESULT IS DRY/MILD ECMWF SOLUTION AND A
SLIGHTLY COOLER GFS SOLUTION ALONG WITH THE THREAT OF RAIN OR SNOW.
WILL TAKE A BLEND APPROACH FOR NOW AND INCLUDE LOW-END SNOW AND SNOW
RAIN CHANCES TUESDAY NIGHT/WEDNESDAY RESPECTIVELY.

&&

.AVIATION...TONIGHT AND THURSDAY

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD EAST ACROSS THE AREA
FOR TONIGHT AND THU. WITH DRY AIR AT THE SFC AND ALOFT...A PERIOD OF
GENERALLY GOOD VFR EXPECTED THRU THU. WITH LIGHT WINDS TONIGHT AND
POTENTIAL FOR SOME SHALLOW INVERSIONS IN THE COLD AIRMASS...MAY SEE
SOME PATCHY 5SM BR IN THE 09Z-15Z TIME-FRAME AROUND THE AREA. THIS
MORE SO IN THE RIVER VALLEYS /KLSE/KPDC/KOVS/KONA/ WITH GREATER
POTENTIAL FOR A PERIOD OF LIGHT/CALM WINDS. LEFT THIS OUT OF TAFS
FOR NOW UNTIL A CLEARER SIGNAL FOR THE POTENTIAL IS SEEN. AS THE
RIDGE AXIS PASSES... NORTHWEST WINDS LATE THIS AFTERNOON WILL BECOME
WEST TONIGHT THEN SOUTHWEST TO SOUTH FOR THU...USHERING IN THE START
OF A WARM-UP HEADING INTO THE WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION..........RRS
Hazardous weather outlook, Feb 9, 3:32 PM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CST WED FEB 9 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
332 PM CST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WINDS WILL NOT BE AS STRONG OR PERSISTENT TONIGHT...WITH PERIODS
OF LIGHT AND CALM WINDS...ESPECIALLY IN THE RIVER VALLEYS.
TEMPERATURES WILL FALL BELOW ZERO AGAIN TONIGHT...WITH MOST WIND
CHILLS IN THE 10 BELOW TO 25 BELOW ZERO RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL OF 10 BELOW TO 25 BELOW CAN BE EXPECTED THURSDAY
MORNING...MAINLY OVER THE RIDGE TOPS AND THE HIGHER TERRAIN...
OPEN COUNTRY AREAS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK/RRS

In the hours before

Special weather statement, Feb 10, 1:00 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CST THU FEB 10 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
100 AM CST THU FEB 10 2011

...BITTER COLD THIS MORNING...

CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED TEMPERATURES TO TUMBLE INTO
THE SINGLE DIGITS TO TEENS BELOW ZERO EARLY THIS MORNING. IN
SHELTERED AREAS...SOME LOCATIONS HAVE CHILLED TO BELOW -20. WHERE THE
WINDS STIRRED...IT FELT 10 TO 15 DEGREES COLDER.

IF YOU ARE OUT IN THE COLD EARLY THIS MORNING...TAKE PRECAUTIONS
TO PROTECT YOURSELF FROM THE COLD. COVER EXPOSED SKIN AREAS AND
REMEMBER THAT FROST BITE CAN OCCUR WITH PROLONGED EXPOSURE.

RIECK

Nearby

Wind Chill Advisories in Wisconsin, 2011Wind Chill Advisories in Iowa, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.